Acute thrombocytopenia after initiating anticoagulation with rivaroxaban

Yohei Mima, Yuhei Sangatsuda, Masahiro Yasaka, Yoshiyuki Wakugawa, Shinji Nagata, Yasushi Okada

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

A 75-year-old man with paroxysmal atrial fibrillation developed a traumatic intracranial hemorrhage during warfarin treatment. The administration of warfarin was stopped and rivaroxaban therapy, a novel oral anticoagulant (NOAC), was started. Immediately, his platelet count decreased to 3.7×104/μL. The platelet count recovered rapidly after cessation of rivaroxaban administration. Development of thrombocytopenia and its rapid recovery was observed again after another administration, and subsequent cessation, of the drug. A diagnosis of rivaroxaban-induced thrombocytopenia was made. The incidence of thrombocytopenia due to NOACs is rare. Careful attention to thrombocytopenia, which is associated with a higher risk for life-threatening bleeding, is therefore necessary during treatment with NOACs.

Original languageEnglish
Pages (from-to)2523-2527
Number of pages5
JournalInternal Medicine
Volume53
Issue number21
DOIs
Publication statusPublished - Jan 1 2014
Externally publishedYes

Fingerprint

Thrombocytopenia
Warfarin
Platelet Count
Traumatic Intracranial Hemorrhage
Anticoagulants
Atrial Fibrillation
Therapeutics
Hemorrhage
Rivaroxaban
Incidence
Pharmaceutical Preparations
N(4)-oleylcytosine arabinoside

All Science Journal Classification (ASJC) codes

  • Internal Medicine

Cite this

Acute thrombocytopenia after initiating anticoagulation with rivaroxaban. / Mima, Yohei; Sangatsuda, Yuhei; Yasaka, Masahiro; Wakugawa, Yoshiyuki; Nagata, Shinji; Okada, Yasushi.

In: Internal Medicine, Vol. 53, No. 21, 01.01.2014, p. 2523-2527.

Research output: Contribution to journalArticle

Mima, Yohei ; Sangatsuda, Yuhei ; Yasaka, Masahiro ; Wakugawa, Yoshiyuki ; Nagata, Shinji ; Okada, Yasushi. / Acute thrombocytopenia after initiating anticoagulation with rivaroxaban. In: Internal Medicine. 2014 ; Vol. 53, No. 21. pp. 2523-2527.
@article{ef0fc50cbb754980899469a74bb722da,
title = "Acute thrombocytopenia after initiating anticoagulation with rivaroxaban",
abstract = "A 75-year-old man with paroxysmal atrial fibrillation developed a traumatic intracranial hemorrhage during warfarin treatment. The administration of warfarin was stopped and rivaroxaban therapy, a novel oral anticoagulant (NOAC), was started. Immediately, his platelet count decreased to 3.7×104/μL. The platelet count recovered rapidly after cessation of rivaroxaban administration. Development of thrombocytopenia and its rapid recovery was observed again after another administration, and subsequent cessation, of the drug. A diagnosis of rivaroxaban-induced thrombocytopenia was made. The incidence of thrombocytopenia due to NOACs is rare. Careful attention to thrombocytopenia, which is associated with a higher risk for life-threatening bleeding, is therefore necessary during treatment with NOACs.",
author = "Yohei Mima and Yuhei Sangatsuda and Masahiro Yasaka and Yoshiyuki Wakugawa and Shinji Nagata and Yasushi Okada",
year = "2014",
month = "1",
day = "1",
doi = "10.2169/internalmedicine.53.2890",
language = "English",
volume = "53",
pages = "2523--2527",
journal = "Internal Medicine",
issn = "0918-2918",
publisher = "Japanese Society of Internal Medicine",
number = "21",

}

TY - JOUR

T1 - Acute thrombocytopenia after initiating anticoagulation with rivaroxaban

AU - Mima, Yohei

AU - Sangatsuda, Yuhei

AU - Yasaka, Masahiro

AU - Wakugawa, Yoshiyuki

AU - Nagata, Shinji

AU - Okada, Yasushi

PY - 2014/1/1

Y1 - 2014/1/1

N2 - A 75-year-old man with paroxysmal atrial fibrillation developed a traumatic intracranial hemorrhage during warfarin treatment. The administration of warfarin was stopped and rivaroxaban therapy, a novel oral anticoagulant (NOAC), was started. Immediately, his platelet count decreased to 3.7×104/μL. The platelet count recovered rapidly after cessation of rivaroxaban administration. Development of thrombocytopenia and its rapid recovery was observed again after another administration, and subsequent cessation, of the drug. A diagnosis of rivaroxaban-induced thrombocytopenia was made. The incidence of thrombocytopenia due to NOACs is rare. Careful attention to thrombocytopenia, which is associated with a higher risk for life-threatening bleeding, is therefore necessary during treatment with NOACs.

AB - A 75-year-old man with paroxysmal atrial fibrillation developed a traumatic intracranial hemorrhage during warfarin treatment. The administration of warfarin was stopped and rivaroxaban therapy, a novel oral anticoagulant (NOAC), was started. Immediately, his platelet count decreased to 3.7×104/μL. The platelet count recovered rapidly after cessation of rivaroxaban administration. Development of thrombocytopenia and its rapid recovery was observed again after another administration, and subsequent cessation, of the drug. A diagnosis of rivaroxaban-induced thrombocytopenia was made. The incidence of thrombocytopenia due to NOACs is rare. Careful attention to thrombocytopenia, which is associated with a higher risk for life-threatening bleeding, is therefore necessary during treatment with NOACs.

UR - http://www.scopus.com/inward/record.url?scp=84908368417&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84908368417&partnerID=8YFLogxK

U2 - 10.2169/internalmedicine.53.2890

DO - 10.2169/internalmedicine.53.2890

M3 - Article

C2 - 25366015

AN - SCOPUS:84908368417

VL - 53

SP - 2523

EP - 2527

JO - Internal Medicine

JF - Internal Medicine

SN - 0918-2918

IS - 21

ER -